Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 324, NWS Dodge City, KS

August 9, 2004Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 9, 2004, 2:14 PM CDT for Clark County, Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2004, 2:14 PM CDT (19:14 UTC)
Expired
Aug 9, 2004, 3:15 PM CDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Clark County, KS

The radar

The Dodge City radar (KDDC), 56 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 2:48 PM CDTHAIL 0.753 N Acres, KS
Aug 9, 2:48 PM CDTHAIL 0.753 N Acres, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 1:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
762 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 091914
SVRDDC
KSC025-092015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
214 PM CDT MON AUG 9 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN SOUTHWEST KANSAS.

* UNTIL 315 PM CDT

* AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ASHLAND...MOVING SOUTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF CLARK COUNTY...
  CLARK STATE LAKE...
  ASHLAND...
  ACRES...

LAT...LON 3744 9972 3746 10009 3701 10008 3700 9956

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:26 AM CDT, 10 hours 48 minutes earlier.

Area forecast discussion, Aug 9, 3:26 AM CDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
326 AM CDT MON AUG 9 2004

.DISCUSSION...

DAYS 1-7...
QUESTIONS ARE POPS AND SEVERE CONVECTION CHANCES LATE TODAY AND
TONIGHT AS WELL AS TEMPERATURES AFTER THE FROPA TUESDAY AND TUESDAY
NIGHT.

PRETTY BUSY TONIGHT SO NOT A LOT OF TIME TO GET VERBOSE IN THIS
DISCUSSION. DIAGNOSTICS INDICATE A CONTINUED SHIFT TO A STRONG
WESTERN NA UPPER RIDGE AND DEEP EASTERN NA UPPER TROUGH WITH SEVERAL
SURGES OF ARCTIC ORIGIN AIR SPINNING AROUND THE HUGE POLAR VORTEX
AND SOUTHWARD INTO THE CENTRAL CONUS. AS A RESULT TEMPERATURES WILL
REMAIN MOSTLY BELOW NORMAL FOR MUCH OF THE COMING WEEK AND EACH
SURGE OF COLD AIR ALOFT AND EACH SURFACE COLD FRONT WILL PRODUCE
CONVECTION. VALIDATION AND VERIFICATION OF THE MODELS THIS MORNING
SHOWED ALL TO BE QUITE REASONABLE WITH THE MESOETA CONTINUING TO DO
WELL WITH CONVECTIVE TRENDS IN THE SHORT TERM. WILL NOT STRAY MUCH
FROM THEIR FORECASTS FOR THIS CYCLE AND HAVE CHANGED VERY LITTLE IN
THE DAY 3 THROUGH 7 PERIOD.

THE MODELS SUGGEST AFTERNOON CONVECTION FIRING IN THE CONVERGENCE
AND INSTABILITY OVER WEST CENTRAL KANSAS AND SEE NO REASON TO DOUBT
THIS GIVEN THAT SUNSHINE AND HIGH DEWPOINTS WILL PROBABLY PRODUCE
SOMETHING AROUND 2500 J/KG OR MORE BY 21Z. AT ABOUT THE SAME TIME
THE UPSTREAM WAVE IN THE NORTHWEST FLOW POLAR BAROCLINIC ZONE SHOULD
FIRE CONVECTION OFF THE LEE SLOPES OF COLORADO. SIGNIFICANT
INSTABILITY AND DECENT SHEAR IN THAT AREA COULD WILL PRODUCE SOME
SUPERCELLS EARLY WHICH WOULD TRANSITION INTO A MULTICELLULAR MESS BY
THE TIME IT WORKS INTO WESTERN KANSAS AFTER DARK. TONIGHT WILL BE
BUSY FOR THE EVENING AND MIDNIGHT SHIFTS. HAVE INCREASED POPS AND
TRIED TO IDENTIFY IN THE GRIDS WHERE CONVECTION SHOULD FIRE AND
WHERE IT SHOULD MOVE TO.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 90 66 85 57 / 40 60 60 50
GCK 91 65 81 55 / 00 70 20 10
EHA 91 62 90 56 / 00 40 60 30
LBL 92 65 90 57 / 10 40 40 40
HYS 86 60 75 53 / 30 90 70 20
P28 91 69 89 61 / 40 50 80 60
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

JOHNSON/LACY
Hazardous weather outlook, Aug 9, 5:00 AM CDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT MON AUG 9 2004

KSZ030-031-043>046-061>066-074>081-084>090-101059-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO THREAT FOR SEVERE STORMS EXISTS DURING THE DAY TODAY BUT TONIGHT
WILL BE A DIFFERENT STORY. BY EVENING, A COMBINATION OF UPPER 50S
TO LOWER 60S DEWPOINTS, DIURNAL HEATING, LOW LEVEL SOUTHEAST
WINDS, UPPER LEVEL NORTHWEST WINDS, AND AN UPPER LEVEL DISTURBANCE
WILL PRODUCE CONVECTION ALONG THE LEE SLOPES OF THE ROCKIES IN
COLORADO. THESE STORMS WILL MOVE EASTWARD AND BECOME MORE
WIDESPREAD FINALLY REACHING SOUTHWEST KANSAS BY AROUND MIDNIGHT.
THEY WILL THEN SPREAD ACROSS THE AREA. THE STORMS SHOULD BE
MULTICELLULAR IN NATURE. WHILE THEY COULD PRODUCE A LITTLE HAIL,
THE MAIN DANGER WILL BE FROM DAMAGING WINDS, DEADLY LIGHTNING AND
VERY HEAVY RAINS. SPOTTERS WILL LIKELY BE NEEDED IN MANY AREAS FROM
MIDNIGHT ON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT WILL MOVE SOUTH INTO A MOIST AND UNSTABLE
AIRMASS OVER KANSAS TUESDAY INTO TUESDAY NIGHT. SCATTERED STRONG TO
SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ALONG THE FRONT OVER ALL OF
SOUTHWEST KANSAS TUESDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY, HOWEVER
SPOTTER ACTIVATION MAY BE NECESSARY FROM MIDNIGHT ON IN MANY
AREAS OF SOUTHWEST KANSAS.

JOHNSON

In the hours before

Local storm report, Aug 9, 9:07 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
907 AM CDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             7 S RUSH CENTER         38.36N 99.31W
08/08/2004  0.88 INCH        RUSH               KS   PUBLIC

1205 AM     HAIL             5 SW GARFIELD           38.03N 99.31W
08/09/2004  0.88 INCH        PAWNEE             KS   PUBLIC

0130 AM     TSTM WND DMG     4 SSE HAZELTON          37.03N 98.37W
08/09/2004                   BARBER             KS   PUBLIC

            12 INCH DIAMETER OLD TREE LIMB DOWNED. WIND GUST
            ESTIMATED 60 MPH.

&&

UMSCHEID
Local storm report, Aug 9, 9:12 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
912 AM CDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             7 S RUSH CENTER         38.36N 99.31W
08/08/2004  0.88 INCH        RUSH               KS   PUBLIC

1138 PM     TSTM WND GST     STAFFORD                37.96N 98.60W
08/08/2004  70 MPH           STAFFORD           KS   BROADCAST MEDIA

            TWO INCH DIAMETER TREE LIMBS DOWN. RELAYED FROM KSN TV.

1150 PM     HAIL             SANFORD                 38.17N 99.31W
08/08/2004  0.88 INCH        PAWNEE             KS   LAW ENFORCEMENT

1150 PM     TSTM WND DMG     LARNED                  38.18N 99.10W
08/08/2004                   PAWNEE             KS   LAW ENFORCEMENT

            LARGE TREE BRANCH DOWN.

1205 AM     HAIL             5 SW GARFIELD           38.03N 99.31W
08/09/2004  0.88 INCH        PAWNEE             KS   PUBLIC

0104 AM     TSTM WND GST     MEDICINE LODGE          37.29N 98.58W
08/09/2004  51 MPH           BARBER             KS   OFFICIAL NWS OBS

            MEASURED ON MEDICINE LODGE ASOS.

0130 AM     TSTM WND DMG     4 SSE HAZELTON          37.03N 98.37W
08/09/2004                   BARBER             KS   PUBLIC

            12 INCH DIAMETER OLD TREE LIMB DOWNED. WIND GUST
            ESTIMATED 60 MPH.

&&

UMSCHEID
Local storm report, Aug 9, 11:26 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1126 AM CDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HEAVY RAIN       5 W IUKA                37.73N 98.82W
08/09/2004  4.00 INCH        PRATT              KS   EMERGENCY MNGR

            COUNTY ROAD IN THE AREA WAS WASHED OUT

&&

07

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 11:17 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush43 min
Aug 9, 12:01 AM CDTSevere Thunderstorm WarningDDCPawnee44 min
Aug 9, 1:15 AM CDTSevere Thunderstorm WarningDDCBarber45 min
Aug 9, 3:59 PM CDTSevere Thunderstorm WarningDDCFord46 min
Aug 9, 4:43 PM CDTSevere Thunderstorm WarningDDCFord47 min
Aug 9, 5:14 PM CDTSevere Thunderstorm WarningDDCGray61 min
Aug 9, 5:33 PM CDTSevere Thunderstorm WarningDDCHodgeman57 min
Aug 9, 6:30 PM CDTSevere Thunderstorm WarningDDCMorton60 min
Aug 9, 6:43 PM CDTSevere Thunderstorm WarningDDCHodgeman47 min
Aug 9, 6:54 PM CDTSevere Thunderstorm WarningDDCNess51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.